Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jul 20, 2014, 12:09 PM HST for Kalawao County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2014, 12:09 PM HST (22:09 UTC)
- Expired
- Jul 20, 2014, 3:42 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
019 WWHW70 PHFO 202209 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1209 PM HST SUN JUL 20 2014 ...WIND ADVISORY FOR LANAI MOLOKAI AND KAHOOLAWE THROUGH 4 PM... HIZ012>016-210200- /O.NEW.PHFO.WI.Y.0024.140720T2209Z-140721T0200Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE- 1209 PM HST SUN JUL 20 2014 ...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. * WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 55 MPH. * TIMING...WINDS ARE EXPECTED TO TREND DOWN THROUGH 4 PM. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
112 WWHW70 PHFO 210142 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST SUN JUL 20 2014 HIZ012>016-210245- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-140721T0200Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE- 342 PM HST SUN JUL 20 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS CROSS MOLOKAI...LANAI AND KAHOOLAWE ARE BEGINNING TO SLOWLY TREND DOWNWARD...AND THAT IS EXPECTED TO CONTINUE OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 20, 10:00 AM HST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 10:00 AM HST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN JUL 20 2014 .SYNOPSIS... DEEP TROPICAL MOISTURE REMAINS OVER THE ISLANDS BRINGING CLOUDS AND RAIN. AN UPPER LEVEL TROUGH NEAR THE ISLANDS IS HELPING TO SPARK LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. EXPECT CONDITIONS TO IMPROVE LATE MONDAY AND TUESDAY...WHEN A MORE STABLE TRADE WIND PATTERN WILL RETURN. && .DISCUSSION... THE FORECAST HAS BEEN UPDATED AGAIN TO LOW POPS AROUND KAUAI...OAHU AND THE BIG ISLAND FOR THE REST OF THE MORNING AND TO A LESSER DEGREE THIS AFTERNOON. THE BULK OF THE HEAVY RAIN AND THUNDERSTORMS HAVE SHIFTED TO THE NORTHEAST OF MAUI COUNTY AS OF 10 AM. THAT BEING SAID...THERE REMAINS PLENTY OF MOISTURE FOR ADDITIONAL RAIN...AND THE UPPER TROUGH REMAINS CLOSE ENOUGH TO TRIGGER HEAVIER RAIN. THE INSTABILITY STILL COULD SPARK A FEW THUNDERSTORMS...SO THAT CHANCE REMAINS IN THE FORECAST. THE DEEP TROPICAL MOISTURE CONTINUED TO SPREAD ACROSS THE ISLAND CHAIN LAST NIGHT...WHILE AN UPPER LEVEL TROUGH AXIS REMAINS JUST WEST OF THE ISLANDS. THE UPPER LEVEL SYSTEM IS HELPING TO BRING AN UNSTABLE AIRMASS TO THE ISLANDS WHICH COMBINED WITH THE DEEP TROPICAL MOISTURE IS RESULTING IN LOCALLY HEAVY RAIN AND THUNDERSTORMS. OVERNIGHT SOUNDINGS AT HILO AND LIHUE BOTH SHOWED ALMOST 2 INCHES PER HOUR OF PRECIPITABLE WATER /PW/. THIS TRACKS WITH WHAT THE MODELS HAVE BEEN PREDICTING FOR SUNDAY OVER THE LAST SEVERAL RUNS. GENERAL FORECAST PHILOSOPHY IS FOR THE UPPER TROUGH TO TRACK TO THE WEST AND DISSIPATE BY TUESDAY...AS THE DEEP TROPICAL MOISTURE MOVES ACROSS THE ISLANDS. SOME OF THE MODELS SUGGESTS THERE COULD BE LINGERING MOISTURE INTO TUESDAY...SO WILL BE CHECKING THE MODELS MORE CLOSELY TO DETERMINE IF CHANGES ARE NEEDED FOR THAT TIME PERIOD. TRADE WIND WEATHER RETURNS BY THE MIDDLE OF THE WEEK DUE TO HIGH PRESSURE FAR NORTH OF THE ISLANDS. THE GFS STILL SHOWS ANOTHER SLUG OF TROPICAL MOISTURE MOVING TOWARDS THE ISLANDS FROM THE SOUTHWEST BY SATURDAY AFTERNOON. WILL BE MONITORING THIS SITUATION CLOSELY. && .MARINE... WINDS REMAIN JUST BELOW SMALL CRAFT ADVISORY /SCA/ CRITERIA IN THE WINDER LOCATIONS AROUND MAUI AND THE BIG ISLAND. THE WINDS ARE EXPECTED TO REMAIN BELOW CRITERIA THROUGH MONDAY NIGHT...BEFORE TRENDING UPWARDS. AN SCA MAY BE NEEDED FOR THOSE WINDIER LOCATIONS AS EARLY AS TUESDAY NIGHT OR WEDNESDAY. THERE WILL BE A SERIES OF SMALL SOUTH AND SOUTHEAST SWELLS IN THE UPCOMING WEEK. THE HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL HELP TO PRODUCE SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. && .AVIATION... AN AIRMET REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS ALL ISLANDS. EVEN AS THE THUNDERSTORMS AND HEAVIEST SHOWERS BEGIN TO SHIFT NORTH OF STATE...ABUNDANT LOW-LEVEL MOISTURE WILL KEEP CLOUDS AND SHOWERS SOCKED IN ACROSS ISLANDS. AN AIRMET FOR MODERATE ICING IS ALSO IN EFFECT FOR THE BROAD LAYER 13-21KFT. 12Z SOUNDINGS SHOW OVER A 3KFT DIFFERENCE IN FREEZING LEVEL DUE TO THE UPPER LEVEL TROUGH NORTHWEST OF THE STATE. VALUES RANGE FROM NEAR 17KFT AT HILO SLOPING TO LESS THAN 14KFT AT LIHUE. THE ICING THREAT WILL ALSO VARY ACROSS THE STATE...WITH THE POTENTIAL GREATER AT THE LOWER END OF THE RANGE ACROSS THE WESTERN HALF AND AT THE HIGHER END ACROSS THE EASTERN HALF. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM MONDAY FOR ALL THE MAIN HAWAIIAN ISLANDS. && DISCUSSION/MARINE...M BALLARD AVIATION...BRAVENDER
In the hours before
Special weather statement, Jul 20, 7:28 AM HST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 728 AM HST SUN JUL 20 2014 HIZ012>022-201930- HALEAKALA SUMMIT-KAHOOLAWE-LANAI MAKAI-LANAI MAUKA-LEEWARD HALEAKALA- MAUI CENTRAL VALLEY-MAUI LEEWARD WEST-MAUI WINDWARD WEST- MOLOKAI LEEWARD-MOLOKAI WINDWARD-WINDWARD HALEAKALA- 728 AM HST SUN JUL 20 2014 AT 721 AM HST...STRONG OUTFLOW ASSOCIATED WITH A COLLAPSING THUNDERSTORM JUST NORTH OF MAUI COUNTY WILL BRING STRONG NORTHEASTERLY WINDS TO 40 MPH AND GUSTS TO 50 MPH ACROSS MAUI COUNTY. EXPECT WINDS TO CONTINUE THROUGH AROUND 1000 AM THIS MORNING. FOSTER
Local storm report, Jul 20, 7:49 AM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
749 AM HST SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND DMG 2 NE PAIA 20.93N 156.35W
07/20/2014 MAUI HI BROADCAST MEDIA
LARGE TREE KNOCKED DOWN OVER HANA HIGHWAY AT MALIKO
GULCH. RADAR AND SENSORS REPORTED STRONG OUTFLOW WINDS
FROM COLLAPSING THUNDERSTORM NORTH OF MAUI AROUND THIS
TIME.
&&
MFOSTERSpecial weather statement, Jul 20, 9:48 AM HST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 948 AM HST SUN JUL 20 2014 HIZ012>022-202145- HALEAKALA SUMMIT-KAHOOLAWE-LANAI MAKAI-LANAI MAUKA-LEEWARD HALEAKALA- MAUI CENTRAL VALLEY-MAUI LEEWARD WEST-MAUI WINDWARD WEST- MOLOKAI LEEWARD-MOLOKAI WINDWARD-WINDWARD HALEAKALA- 948 AM HST SUN JUL 20 2014 STRONG OUTFLOW ASSOCIATED WITH A THUNDERSTORM JUST EAST OF MAUI COUNTY WILL BRING STRONG NORTHEASTERLY WINDS TO 40 MPH AND GUSTS TO 50 MPH ACROSS MAUI COUNTY. EXPECT WINDS TO CONTINUE THROUGH AROUND NOON TODAY. FOSTER
Local storm report, Jul 20, 10:20 AM HST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD KAHAKULOA 21.00N 156.55W
07/20/2014 MAUI IN MAUI HI BROADCAST MEDIA
OVERFLOWING OF KAHAKULOA STREAM ONTO KAHEKILI HWY
REPORTED VIA SOCIAL MEDIA.
&&
MFOSTERThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 19, 9:30 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 19, 9:41 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 19, 10:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 19, 10:44 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 19, 11:10 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 12:37 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 1:03 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 2:51 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 3:41 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 3:44 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 20, 5:43 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jul 20, 6:42 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 20, 6:54 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 20, 7:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 20, 8:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Jul 20, 12:23 PM HST | Small Craft Advisory | HFO | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.